New Jersey, 2023Damaging Wind in New Jersey, June 14, 2023
June 14, 2023 · NWS OKX · 1 event in 1 county or zone
An upper level low and associated surface low passed just to the north and east. A severe thunderstorm fired up along an approaching cold front and produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low and associated surface low passed just to the north and east. A severe thunderstorm fired up along an approaching cold front and produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 14, 9:53 AM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 14, 9:53 AM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service New York NY
1053 AM EDT Wed Jun 14 2023
.SYNOPSIS...
An upper level low along with a cold front will pivot through
the region today. The upper level low redevelops over the
Northeast into Friday and the start of the weekend with low
pressure remaining just north of the area. Another frontal
system will pivot through Friday and may linger into Saturday.
High pressure may briefly return on Sunday with another frontal
system possible early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Closed low trough swings east into the Northeast today, with an
associated cold front tracking through the region late this
afternoon.
At 12z, WPC analysis had the 996 mb surface low and attendant
cold front across west central Pennsylvania, with a relatively
wide and broken band of showers out ahead of it in a moist
southerly flow. Farther east, daytime heating and clearing
should be able to destabilize conditions across the local region
into this afternoon, with BUFKIT soundings progging up to 1000
J/kg of CAPE developing along with modest forcing. Latest CAMs
continue to indicate a line or cluster of storms to develop
across the western zones late this morning, tracking east
through the region this afternoon and early evening. Marginal
effective bulk shear magnitudes of around 30 kt may be enough to
support a few stronger thunderstorms, with isolated damaging
wind gusts the primary hazard, and perhaps small hail as a
secondary given the cold pool moving overhead. SPC has placed
the vast majority of the forecast area in a marginal risk for
severe weather, corresponding to the possibility of an isolated
severe t-storm or two. Any stronger storms may not be able to
sustain themselves pushing east across Long Island though as a
marine influenced air mass looks to be in place with a strong
low level cap that should help to weaken the convection as it
pushes east and offshore.
While any storm also has the potential to produce brief heavy
downpours, the progression of cells and lack of significant deep
moisture should preclude most flood concerns. Nuisance flooding
of urban and poor drainage areas will be possible however.
The front clears the region this evening, with drying conditions
behind the passage. With the upper level feature not progressing
out quickly, it looks like a rather difficult cloud cover
forecast tonight. After mostly cloudy skies, cloud cover may
become more variable with breaks developing later in the night.
Temperatures today and tonight will be near seasonal normals,
with highs largely in the mid to upper 70s, and lows in the 50s
to around 60.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
Closed upper level low lifts towards northern New England on
Thursday. This will leave behind a flatter flow within the upper
trough. The flat flow and little to no lift supports a mainly dry
forecast. BUFKIT soundings indicate a shallow layer of higher RH
around and just above 5kft. Thus, other than some diurnally driven
cu, expect mostly sunny skies to give way to partly cloudy skies.
The models continue to signal another vort max and associated upper
low diving south on the backside of the trough over the Great Lakes
late Thursday and Thursday night. This should eventually redevelop
the trough and upper level low over the northeast. Therefore clouds
should begin to increase late Thu. night in advance of the
redeveloping trough.
Highs on Thursday will be close to normal in the upper 70s to around
80 degrees. Lows Thursday night will range in the middle and upper
50s across the interior, to the lower and middle 60s in the NYC
metro and mainly around 60 along coastal sections.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
No significant changes to the long term. Followed the NBM closely.
Large-scale troughing continues to dominate the long term. ANother
round of mid-level energy rounds the base of the broad trough over
the Northeast forcing a weak surface frontal system to develop to
the west. This will be the focus for another round of rain on
Friday. Some instability may develop to allow for the occurrence of
some embedded thunderstorms as well. As the energy pivots through
the area, the surface low pressure system broadens and continues to
spin as it slowly moves toward the New England coast in Saturday.
Additional showers remain possible on the back side of the low as it
remains in fairly close proximity to the area with the best chances
for rain on Saturday being for northern areas.
The low slowly pulls away to the east as mid-level heights slowly
rise. A trough attempts to build in but additional pieces of mid-
level energy approach the area from the northwest allowing for the
trough to be subtly reinforced Sunday and into the beginning of next
week. Models diverge as to how the next frontal systems approach the
area into early next week but at a minimum, it appears that the
large-scale troughing will continue.
Temperatures for the long term will remain generally at or below
average each day with highs generally in the 70s each day and lows
in the 50s.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Low pressure center passes by to the north with troughs
shifting through the terminals this afternoon and evening.
Mainly VFR through the TAF period. Periods of sub-VFR are
possible today in any TSRA or SHRA. TSRA becomes possible after
16Z but more likely not until after 18Z. Conditions then
expected to dry out behind a trough/cold front after around 00Z.
MVFR cigs are possible for KSWF tonight.
S winds 10-15 kt, becoming S-SW in the afternoon around 15kt
with gusts 20-25kt. Wind shifts W this evening and overnight.
NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Occasional gusts up to 20 kt possible before 18-19z. Amendments
possible for timing of thunderstorms and any sub- VFR conditions.
OUTLOOK FOR 12Z THURSDAY THROUGH SUNDAY...
Thursday: VFR. W wind gusts around 20kt.
Friday: VFR early, showers bcmg likely with chc tstms and MVFR in
the afternoon.
Saturday: Mainly VFR, chc PM shra/tstm.
Sunday: Mainly VFR, chc PM shra.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
A southerly flow increases ahead of a cold front today. Look for a
period of small craft conditions this afternoon for the ocean and
marginal small craft gusts for the western south shore bays in
response to a possible Ambrose jet. Prevailing small craft gusts
should end during the evening. Ocean seas this afternoon will be
around 4 ft. Behind a cold front the winds will shift to the west
tonight with ocean seas returning closer to 3 ft into Thu and
Thu night.
Conditions are expected to remain below SCA levels Friday and
through the weekend.
&&
.HYDROLOGY...
No hydrologic impacts are expected through early next week.
&&
.TIDES/COASTAL FLOODING...
There is a high risk of rip currents at the western ocean beaches of
Brooklyn, Queens, and Nassau today. This is due to 4 ft wind waves
and a southerly flow, which may get to 20 kt this afternoon. Thus
the risk has been elevated to high towards the late morning and
afternoon further west. A moderate risk seems prudent at this time
further east for the Suffolk beaches with little swell component and
winds likely closer to 10-15 kt.
There is a moderate risk of rip currents on Thursday as the flow
becomes more westerly closer to 10 kt with 3-4 ft seas.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ075-
178-179.
NJ...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ350-
353-355.
&&
SYNOPSIS...JE/DR/MW
NEAR TERM...JE/DR
SHORT TERM...JE
LONG TERM...MW
AVIATION...JC/MW
MARINE...JE/MW
HYDROLOGY...JE/MW
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jun 14, 3:05 AM EST, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
405 AM EDT Wed Jun 14 2023
CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078>081-176-177-150815-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwest Suffolk-Northeast Suffolk-
Southwest Suffolk-Southeast Suffolk-Northern Queens-Northern Nassau-
405 AM EDT Wed Jun 14 2023
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
The Storm Prediction Center has placed much of the region in a
Marginal Risk of Severe Weather for today. Potential hazards would be
strong to damaging winds and hail in association with any stronger
storms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ075-178-179-150815-
Kings (Brooklyn)-Southern Queens-Southern Nassau-
405 AM EDT Wed Jun 14 2023
...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
The Storm Prediction Center has placed much of the region in a
Marginal Risk of Severe Weather for today. Potential hazards would be
strong to damaging winds and hail in association with any stronger
storms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-338-340-345-350-353-355-150815-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
405 AM EDT Wed Jun 14 2023
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Jun 14, 11:10 AM EST, 20 minutes before
Special Weather Statement
National Weather Service New York NY
1210 PM EDT Wed Jun 14 2023
NJZ004-104>107-141700-
Eastern Essex NJ-Western Union NJ-Western Essex NJ-Eastern Bergen NJ-
Eastern Passaic NJ-
1210 PM EDT Wed Jun 14 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WESTERN UNION,
ESSEX, EASTERN PASSAIC, AND SOUTHERN BERGEN COUNTIES THROUGH 100
PM...
At 1209 PM EDT, Doppler radar was tracking a strong thunderstorm
over Middlesex, or near Plainfield, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Plainfield around 1215 PM EDT.
Summit around 1225 PM EDT.
Millburn and Union around 1230 PM EDT.
Orange and Caldwell around 1240 PM EDT.
Bloomfield and Lyndhurst around 1245 PM EDT.
Passaic and Rutherford around 1250 PM EDT.
Paterson, Hawthorne and Teterboro around 1255 PM EDT.
Other locations impacted by this storm include Mountainside,
Montclair, Garfield, Ridgefield Park, Cedar Grove, Glen Ridge,
Totowa, Lodi, Westfield and Saddle Brook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4060 7446 4062 7442 4066 7440 4067 7440
4066 7442 4066 7444 4065 7445 4067 7446
4072 7439 4075 7436 4076 7438 4080 7437
4097 7415 4089 7413 4092 7409 4085 7400
4077 7413 4079 7415 4075 7417 4060 7442
TIME...MOT...LOC 1609Z 227DEG 32KT 4061 7450
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GoodmanSpecial weather statement, Jun 14, 11:15 AM EST, 15 minutes before
Special Weather Statement
National Weather Service New York NY
1215 PM EDT Wed Jun 14 2023
NJZ006-106-108-NYZ074-141700-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-Richmond (Staten Is.) NY-
1215 PM EDT Wed Jun 14 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN UNION,
SOUTHEASTERN ESSEX, RICHMOND, AND HUDSON COUNTIES THROUGH 100 PM...
At 1214 PM EDT, Doppler radar was tracking a developing strong
thunderstorm over Edison, or near New Brunswick, moving northeast at
30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Linden around 1235 PM EDT.
Elizabeth and Port Richmond around 1245 PM EDT.
Newark and Bayonne around 1250 PM EDT.
Jersey City, Harrison and Kearny around 1255 PM EDT.
Battery Park around 100 PM EDT.
Other locations impacted by this storm include Roselle, Rahway, East
Newark and Heartland Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4055 7425 4056 7422 4059 7421 4060 7422
4059 7429 4061 7431 4078 7414 4077 7412
4078 7410 4076 7409 4077 7409 4072 7402
4070 7402 4069 7405 4068 7406 4067 7405
4053 7425
TIME...MOT...LOC 1614Z 219DEG 26KT 4050 7436
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GoodmanThunderstorm Wind, Union
- When
- June 14, 11:30 AM EST
- Where
- Union County, 0.69 mi S of New Providence
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 40.690, -74.380
Trained spotter reports a closed road due to 2 downed trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, June 14 to 19, 20232 deaths · 65 kt wind · 17 events
- Tornado and Hail in Texas, June 14, 20231 injured · $2.0 million · EF2 · 10 events
- Flash Flooding and Flood in Mississippi, June 14 to 15, 2023$11 million · 4.88 in hail · 65 events
- Hail and Damaging Winds in Louisiana, June 14, 20231 death · 2.75 in hail · 22 events
- Avalanche in California, June 14, 20231 death · 1 event
- Flash Flood and Hail in Georgia, June 14 to 16, 2023$395,000 · 1.75 in hail · 62 events
- Tornado and Damaging Winds in Florida, June 14 to 15, 2023EF2 · 6 events
- Hail and Damaging Winds in Louisiana, June 14 to 15, 2023$720,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Arkansas, June 14, 2023$155,000 · 2 in hail · 11 events
- Tornadoes and Damaging Winds in Georgia, June 14, 2023$12,000 · EF1 · 35 events
- Hail and Damaging Winds in Oklahoma, June 14, 2023$105,000 · 2 in hail · 14 events
- Hail and Damaging Winds in Mississippi, June 14, 2023$145,000 · 1.25 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111587.